Could my Hiv Meds be making my depression/anxiety worse?

Question

Hi. I have noticed a trend in increased anger / anxiety starting 3 days after I drink even moderatly or even have to take pain meds for something. This severe (mood swing) will be a challenge for about 3-4 days. I have noticed this since I started taking HIV meds about 4 years back. I also take zoloft for anxiety/depression. Prior to the HIV meds, I would experience the normal "dragged down" feeling for a few days after I drink (usually only 3 beers ). But about a month after I started Atripla, I noticed that after the first 3 days I would be furious instead of just pissed off (yes I have things in my life that have been a challenge). This is to the point that I rarely drink now because the price to pay is too high emotionally and the rage takes everything I have to contain. since then I have tried switching anxiety meds (even going off all together) and no change. I then switched from Atripla to Truvada, Norvir and Prezista to see if "I could drink again"... No change :( ... Now my Dr. is considering switching me to Epzicom and Tivicay instead of the Prezista, Truvada, Norvir to see if the issue could ease up. But Im not sure its worth switching (especially because Ive read you should avoid drinking with Epxicom. I should also mention that I do smoke pot regularly. So Im trying to determin if its just my mental issues getting worse with age,or if the HIV meds could be throwing fuel on the fire. I am aware that atripla can cause some "head meds" to be less effective and the norvir makes them more potent. However my psychologist doesnt think it would cause my particular problem (rageing anger) :( So do you think its worth trying to switch my HIV meds? Thankyou in advance !

Answer

Hello and thanks for posting.

Based on the different regimens that you've been on without significant change in symptoms, and perhaps that the symptoms worsen after alcohol, I'd be inclined to think that the medications have little to do with the anger and anxiety.

Yes, the efavirenz conponent of Atripla can cause the "head" symptoms, but without change after loosing the potential suspect, this can't be the whole story. The two meds common to your first two regimens were tenofovir/FTC (aka Truvada); it's not likely that these are playing a role in mood distrubance- one could ask if switching them out to Epzicom could help (and by the way alcohol is not contraindicated with Epzicom- not sure where that advise comes from).

My advice is to minimize anything that might have psychological side effects- this includes the alcohol and marijuana and see where the new set point is. It's entirely possible that the alcohol could be the contributor, or something else. If this doesn't help, and you really wanted to see if the Truvada as causing the symptoms, then switching to Epzicom/Tivicay would be reasonable. This is a highly recommended first-line regimen in current US guidelines, so I'd have little hesitancy in taking it, it's just that I'm trying to help sort out the cause of your moods before the switch.

Hope that helps and let us know how this turns out. BY